Jump to content


Do visit our News Forum for the latest, up to date, stellar information on Scleroderma! We also have the Medical News on our sidebar on the right of the Forums' topic thread lists.

Photo

Ibuprofen not advised for autoimmune diseases?


  • Please log in to reply
8 replies to this topic

#1 cordy

cordy

    Bronze Member

  • Members
  • PipPip
  • 12 posts
  • Location:Suffolk, VA

Posted 22 December 2009 - 01:02 PM

Hello,

I just had a nurse friend tell me that she was told that ibuprofen should not be taken by anyone with an autoimmune disease. Does anyone out there know anything about this? My doctor has not said anything one way or the other and she diagnosed me with cREsT about 6 years ago.

Just wondered...thanks.

Happy Holidays to all and health and healing for 2010 and beyond!!!

#2 Shelley Ensz

Shelley Ensz

    Root Administrator

  • ISN Root Admin
  • PipPipPipPipPipPipPipPipPipPipPipPip
  • 3,216 posts
  • Location:Minnesota

Posted 22 December 2009 - 02:35 PM

Hi Cordy,

That's a great question. As it happens, any or all of the NSAIDs can be problematic for scleroderma, depending on our individual symptoms, other medications, length of time taking them, and strength of dose.

We have a wide variety of warnings on our page, NSAIDs, Anti-Inflammatories, Pain Medications.

It's terrible, but very common, to die of avoidable side effects of medications, especially over-the-counter ones! So it is a great idea for all of us to discuss our pain or inflammation options with our medical team to be certain that we aren't doing ourselves more harm than good.
Warm Hugs,

Shelley Ensz
Founder and President
International Scleroderma Network (ISN)
Hotline and Donations: 1-800-564-7099

The most important thing in the world to know about scleroderma is sclero.org.

#3 Sheryl

Sheryl

    Platinum Member

  • ISN Support Specialists
  • PipPipPipPipPipPipPipPipPipPip
  • 1,133 posts
  • Location:Brooklyn, Michigan

Posted 22 December 2009 - 03:33 PM

Cordy,
My doctors differ on some of my medications. I take Ibuprofen (Motrin), one doctor prefers me to take something stronger and with pain medication. The pain medication makes me loopy, or dizzy and slightly nauseous. She worries about the effects of Motrin on my stomach. I prefer the effects and relief I get from Motrin unless the pain is serious then I switch. Then I don't mind sleeping but normally I like to be with less pain but not sleeping and able to function properly. My other doctors say as long as I take the Motrin with even a cracker then the Motorin won't ulcerate the stomach or cause any problems. For me I take meds for acid reflux also, so I am told my stomach should be protected. Just eat a bite of something and drink a full glass of water and do as your doctors prescribe.
Strength and Warmth,
Sheryl

Sheryl Doom
ISN Support Specialist
(Retired) ISN Chat Moderator
International Scleroderma Network (ISN)

#4 red

red

    Senior Bronze Member

  • Members
  • PipPipPip
  • 99 posts
  • Location:Upstate New York State

Posted 22 December 2009 - 03:34 PM

I was diagnosed with crEsT a year and a half ago, and have since developed Raynaud's, finger swelling, and bilateral carpal tunnel syndrome. My diagnosis was made after extensive evaluation of a GI bleed (from esophageal erosions) that was probably caused in part by ibuprofen and Naproxyn, which I was prescribed for joint pain. I have been advised never to take any NSAIDS again.
red

#5 ladyhawke

ladyhawke

    Silver Member

  • Members
  • PipPipPipPip
  • 153 posts

Posted 22 December 2009 - 04:00 PM

I was having problems when I go to bed with hip and leg pain. My doctor told me to take one ibuprofen every day (with food). It's been a great relief and I no longer have that problem. I take alot of meds for my acid reflux and stomach but so far have not had any problem with the ibuprofen. But we are all different. - Lisa
Life is NOT meant to be a struggle. Life is meant to be joyously abundant.

#6 Sweet

Sweet

    Platinum Member

  • ISN Support Specialists
  • PipPipPipPipPipPipPipPipPipPipPip
  • 2,952 posts

Posted 22 December 2009 - 04:13 PM

Hi Cordy,

As you can tell, it will vary from person to person. I do take it, and my primary care provider, and my rheumatologist is fine with it.
Warm and gentle hugs,

Pamela
ISN Support Specialist
International Scleroderma Network (ISN)

#7 Amanda Thorpe

Amanda Thorpe

    Platinum Plus Member

  • ISN Administrators
  • PipPipPipPipPipPipPipPipPipPipPip
  • 2,834 posts
  • Location:U.K.

Posted 23 December 2009 - 08:03 AM

I would never take ibuprofen again as long as I live and it's nothing to do with the scleroderma! I determined it was causing me rebound headaches and when I advised a doctor of this when I was in hospital he was in complete agreement with me. Once I stopped the ibuprofen the cycle of headaches I had lived with for years stopped...coincidence...I think not.

I also know it's frowned upon if you have high blood pressure (why Ma can't take it) and it's no friend of those with gastro issues.

Mind you some people find it helpful so it's a matter of personal choice.

Take care.
Amanda Thorpe
ISN Sclero Forums Assistant Manager
ISN Video Presentations Manager
ISN Email Support Specialist
ISN Blogger
ISN Sclero Forums Support Specialist for UK Scleroderma

International Scleroderma Network (ISN)

#8 Joelf

Joelf

    Diamond Member

  • ISN Administrators
  • PipPipPipPipPipPipPipPipPipPipPipPip
  • 3,934 posts
  • Location:West Sussex

Posted 24 December 2009 - 09:50 AM

Until I was diagnosed with Sclero I did take ibuprofen sometimes because my joints were so painful, but as soon as I was put on Prednisolone the aches and pains miraculously stopped amd the swelling in my fingers went down so I had no further need to take it.

I did query whether I should take it with one of the doctors but he said quite rightly that there should not be any reason to now.

Quite frankly I'm very loathe to take any more drugs (bearing in mind my poor liver is having to work overtime! ;) ) although I am at present on a short course of antibiotics as I've developed an infection (probably due to my immune system being compromised :rolleyes: )

Jo Frowde
ISN Sclero Forums Manager
ISN News Manager

ISN Chat Host
International Scleroderma Network (ISN)


#9 smac0719

smac0719

    Senior Silver Member

  • Members
  • PipPipPipPipPip
  • 406 posts
  • Location:Tampa, FL

Posted 28 December 2009 - 01:19 PM

Happy Holidays everyone! This is a rather interesting topic and even more interesting to see the varied views. I was advised by my Sclero specialist not to take Ibuprofen or any NSAIDS when I was first diagnosed. I was an Aleve queen and felt it provided the fastest relief. I have since been using Tylenol and it's prescriptive derivatives when I've needed something stronger.

He never said why I shouldn't take it or maybe I just don't remember, but I will be sure to ask when I see him again in February.

I may have Scleroderma, but Scleroderma doesn't have me!